Texas, 2011Heavy Snow in Texas, January 9, 2011
January 9, 2011 · NWS FWD · 8 events in 8 counties and zones
Three to seven inches of snow fell across the northeastern portions of north Texas in a region primarily east of Interstate 35 and north of Interstate 30. The highest totals occurred in Lamar, Delta, Hopkins, and Hunt County.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $970,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Three to seven inches of snow fell across the northeastern portions of north Texas in a region primarily east of Interstate 35 and north of Interstate 30. The highest totals occurred in Lamar, Delta, Hopkins, and Hunt County. The main impact of the heavy snow was numerous traffic accidents across the area. There was one indirect fatality in Collin County when a vehicle skidded into oncoming traffic due to the icy roadways. This accident took the life of a 21 year old male.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jan 9, 5:47 AM CST, 2 hours 13 minutes earlier.
Area forecast discussion, Jan 9, 5:47 AM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
547 AM CST SUN JAN 9 2011
.AVIATION...
/12Z TAFS/
CONDITIONS CONTINUE TO DETERIORATE ACROSS NORTH TEXAS THIS MORNING
AS WIDESPREAD RAINFALL SATURATES THE LOWER LEVELS OF THE
ATMOSPHERE AND CEILINGS CONTINUE TO FALL. EXPECT A RAPID
TRANSITION FROM VFR CIGS TO IFR CONDITIONS THIS MORNING WITH RAIN
CONTINUING. IT IS LOOKING MORE LIKELY THAT A TRANSITION TO SNOW
WILL OCCUR LATER TODAY IF AT ALL AT THE METROPLEX AIRPORTS.
HEAVIER SNOWFALL TOTALS ARE EXPECTED NORTHEAST OF THE MAJOR
AIRPORTS. WILL CONTINUE WITH RA THROUGH MORNING WITH IFR CIGS BY
16Z ALL LOCATIONS. AS FOR SNOW...WILL CARRY A TEMPO -RASN FROM
MIDDAY INTO MID AFTERNOON WITH PRECIP TAPERING OFF AFTER THAT
TIME. IFR CIGS EXPECTED MUCH OF THE AFTERNOON AND TONIGHT. MAIN
CONCERN FOR TONIGHT WILL BE INCREASING LIKELIHOOD OF FREEZING
DRIZZLE DEVELOPING AFTER MIDNIGHT AS TEMPS FALL TO BELOW FREEZING.
WILL SHOW -FZDZ AFTER 9Z WITH CIGS LOWERING TO OVC003. LOW CIGS
EXPECTED TO PERSIST INTO MONDAY.
DUNN
&&
.PREV DISCUSSION... /ISSUED 527 AM CST SUN JAN 9 2011/
AT FORECAST TIME WIDESPREAD RAINFALL WAS OVER AREAS GENERALLY
ALONG AND SOUTH OF INTERSTATE 20 IN NORTH TX. WITH A DRY LOW LEVEL
AIRMASS IN PLACE AHEAD OF THIS PRECIPITATION...THE CONCERN WITH
THE ONSET OF THIS PRECIPITATION WAS THAT PERSISTENT RAINFALL
WOULD SATURATE THE ATMOSPHERE FROM THE TOP DOWN CAUSING
TEMPERATURES TO DROP RAPIDLY. WHILE THIS PROCESS HAS LOWERED
TEMPERATES A BIT THIS MORNING...IT SEEMS THAT LOW LEVEL WARM AIR
ADVECTION HAS PREVENTED THE LOWER TROPOSPHERE FROM WET BULBING
BELOW FREEZING ACROSS THE FORECAST AREA. TEMPERATURES WITHIN THE
REGION OF WIDESPREAD RAIN HAVE BEEN HOLDING IN THE UPPER 30S WITH
DEW POINT VALUES HOLDING IN THE MID TO UPPER 30S FOR MOST
LOCATIONS. THE UPPER LEVEL LOW PRESSURE SYSTEM THAT IS LARGELY
RESPONSIBLE FOR THIS EARLY MORNING PRECIPITATION WAS LOCATED
ROUGHLY NEAR DEL RIO...MOVING NORTHEAST TOWARDS NORTH TX.
REGARDING SNOW POTENTIAL TODAY...SHORT RANGE ENSEMBLE GUIDANCE
REGARDING SNOWFALL POTENTIAL FOR TODAY ACROSS NORTH TEXAS
CONTINUES TO FORECAST A WIDE RANGE OF POSSIBILITIES. THE PRIMARY
REASON FOR THIS LARGE SPREAD APPEARS TO BE HOW VARIOUS FORECAST
MODELS HANDLE THE TIMING OF THE TRANSITION FROM RAIN TO SNOW
ACROSS NORTH TX DURING THE DAY TODAY. THE 09/00Z NAM OFFERED UP
THE COLDEST SOLUTION OUT OF THE RANGE OF OPERATIONAL GUIDANCE.
THIS SOLUTION HAS BEEN LARGELY DISCOUNTED AS THE MODEL WAS ALREADY
5 TO 7 DEG F TOO COOL ON SURFACE TEMPERATURES 6 HOURS INTO ITS
FORECAST...OR AROUND MIDNIGHT THIS MORNING. OTHER GUIDANCE SEEMS
TO OFFER A SIMILAR SOLUTION WHICH IS TO BRING ABOUT A TRANSITION
FROM RAIN TO SNOW FROM NORTHEAST TO SOUTHWEST ACROSS NORTH TX
SLOWLY DURING THE DAY TODAY. AS THE UPPER LEVEL LOW PRESSURE
SYSTEM MOVES OVER THE SOUTHERN PORTIONS OF NORTH TX TODAY IT WILL
CAUSE THE SURFACE LOW TO MOVE NORTHEAST ALONG THE TX COAST. FOR
NORTH TX THIS WILL RESULT IN A BACKING OF OF THE LOW LEVEL WINDS
AROUND TO THE EAST BY LATE THIS MORNING AND THRU THE AFTERNOON
HRS. WITH THE COLDEST SURFACE WET BULB TEMPERATURES NORTHEAST OF
THE FORECAST AREA...THIS WILL RESULT IN COLD AIR ADVECTION THRU
THE LOWEST 5 KFT OF THE ATMOSPHERE OVER MUCH OF NORTH TX.
BECAUSE THE LOWER TROPOSPHERE IS ALREADY FAIRLY SATURATED OVER
NORTH TX THIS COLD AIR ADVECTION IS EXPECTED TO LOWER TEMPERATURES
GRADUALLY THROUGHOUT THE DAY. THIS IS IN CONTRAST TO A MORE RAPID
TEMPERATURE FALL THAT WOULD OCCUR WITH THE PASSAGE OF A STRONG
COLD FRONT OR EVEN THE WET BULBING OF A VERY DRY AIRMASS. WITH THE
COLD AIR EXPECTED TO FILTER INTO NORTH TX SLOWER THAN PREVIOUSLY
FORECAST...A SUBSTANTIAL AMOUNT OF PRECIPITATION IS EXPECTED TO
FALL AS RAIN ACROSS THE AREA BEFORE TRANSITIONING TO SNOW LATER IN
THE DAY. THE LOCATIONS THAT ARE EXPECTED TO SEE THE HEAVIEST
SNOWFALL AMOUNTS ARE THOSE LOCATIONS CLOSEST TO THE COLD
AIR...AREAS GENERALLY AROUND AND NORTHEAST OF GREENVILLE. THESE
LOCATIONS MAY PICK UP AS MUCH AS 3 TO 4 INCHES OF SNOWFALL TODAY.
GENERALLY SNOWFALL AMOUNTS ARE EXPECTED TO DIMINISH TO THE
SOUTHWEST OF GREENVILLE. ANYWHERE FROM 1 TO 3 INCHES OF SNOWFALL
MAY OCCUR OVER THE METROPLEX WITH AROUND AN INCH OF SNOWFALL
POSSIBLE SOUTHWEST OF THE METROPLEX.
WITH AREA SOIL TEMPERATURES WELL ABOVE FREEZING...THE IMPACTS OF
THIS SNOWFALL ON AREA ROADWAYS IS EXPECTED TO BE SOMEWHAT LIMITED.
BRIDGES AND OVERPASSES WILL LIKELY DEVELOP SOME ICY OR SLUSHY
PATCHES WHILE SNOW FALLS...HOWEVER ROAD SURFACES IN CONTACT WITH
THE GROUND MAY SEE MUCH OF THE SNOWFALL MELT DURING THE DAY TODAY.
OF COURSE SNOWFALL AMOUNTS ARE TIED VERY CLOSELY TO THE TIMING OF
THE TRANSITION FROM RAIN TO SNOW. IF THE COLD AIR MOVES IN
STRONGER FROM THE NORTHEAST RAIN WILL CHANGE OVER TO SNOW EARLIER
IN THE DAY INCREASING SNOWFALL AMOUNTS FOR THE ENTIRE FORECAST
AREA. CONVERSELY IF COLD AIR ADVECTION IS WEAKER THAN EXPECTED
LITTLE TO NO SNOW ACCUMULATION MAY OCCUR.
THE WINTER STORM WATCH HAS BEEN REPLACED BY A WINTER WEATHER
ADVISORY ACROSS NORTH TX. THIS IS LARGELY DUE TO LOWER CONFIDENCE
IN ANY HEAVY /GREATER THAN 4 INCH/ SNOWFALL AMOUNTS ACROSS THE
AREA COMBINED WITH A RELATIVELY LOW ANTICIPATED IMPACT TO
TRAVELERS. CONFIDENCE IN SNOWFALL AMOUNTS REMAINING BELOW 4
INCHES IS INCREASED BY THE PRESENCE OF PERSISTENT...STRONG
THUNDERSTORM ACTIVITY SOUTH OF NORTH TX. THINKING IS THAT THIS
ACTIVITY WILL LIKELY RESULT IN THE DEVELOPMENT OF A MID LEVEL
POTENTIAL VORTICITY ANOMALY /MID LEVEL LOW PRESSURE SYSTEM/ WHICH
WILL LIKELY DIVERT THE BEST MID LEVEL LIFT AND MOISTURE EAST OF
NORTH TX TODAY. ASSUMING THE TRACK OF THE UPPER LEVEL LOW PRESSURE
SYSTEM CAN BE TRUSTED...LARGE SCALE FORCING FOR ASCENT WILL STILL
SPREAD OVER NORTH TX THROUGHOUT THE DAY TODAY KEEPING CONFIDENCE
HIGH IN WIDESPREAD PRECIPITATION. CONFIDENCE IN HEAVY
PRECIPITATION FALLING OVER NORTH TX IS LOWERED SUBSTANTIALLY BY
THIS MID LEVEL LOW PRESSURE SYSTEM OFF TO THE SOUTH.
THE NEXT AREA OF CONCERN THEN SHIFTS TO SUNDAY NIGHT/MONDAY
MORNING. FORECAST SOUNDINGS ARE CONSISTENT IN BRINGING A SHALLOW
SATURATED LAYER IN PLACE OVER NORTH TX DURING THIS TIME FRAME.
FORECAST SOUNDINGS ARE ALSO DEPICTING SOME SHALLOW LIFT THRU THIS
LAYER WHICH RAISES CONFIDENCE IN DRIZZLE DEVELOPING OVER MUCH OF
NORTH TX AFTER MIDNIGHT TONIGHT. THE PRIMARY PROBLEM WITH DRIZZLE
AFTER MIDNIGHT IS THAT COLD AIR ADVECTION IS EXPECTED TO LOWER
TEMPERATURES ACROSS MUCH OF NORTH TX BELOW FREEZING BY THIS TIME.
TEMPERATURES WITHIN THE SHALLOW SATURATED LAYER ARE EXPECTED TO
REMAIN IN THE -1 TO -6 DEG C RANGE...MEANING THAT ICE CRYSTALS
WILL LIKELY NOT BE PRESENT WITHIN THIS LOW CLOUD LAYER. ASSUMING
THIS PANS OUT AS EXPECTED...SUPERCOOLED WATER DROPLETS WILL FALL
ONTO PRIMARILY ELEVATED SURFACES THAT HAVE COOLED BELOW FREEZING
INSTANTLY CREATING A THIN ICY SHELL. BECAUSE THIS SATURATED LAYER
IS ONLY EXPECTED TO BE A COUPLE OF THOUSAND FEET THICK...DRIZZLE
WILL BE LIGHT IN NATURE. HOWEVER A THIN ICY ACCUMULATION IS
LOOKING MORE LIKELY ON ELEVATED SURFACES ACROSS PORTIONS OF NORTH
TX EARLY MONDAY MORNING. ASSUMING BRIDGES AND OVERPASSES
ACCUMULATE A THIN ICY COATING MONDAY MORNING THIS WOULD LIKELY
CAUSE SUBSTANTIAL DELAYS DURING THE MORNING COMMUTE. THE WINTER
WEATHER ADVISORY HAS BEEN CONTINUED THRU THE OVERNIGHT HOURS TO
COVER THIS POTENTIAL FOR FREEZING DRIZZLE MONDAY MORNING AS THESE
AREAS ARE EXPECTED TO RECEIVE THE MOST WIDESPREAD FREEZING
DRIZZLE. EVEN WITH LESS THAN A HUNDREDTH OF AN INCH OF ICE
ACCUMULATION EXPECTED...THIS MAY CAUSE MORE TRAVEL HEADACHES THAN
SNOWFALL TODAY ACROSS NORTH TX.
EXTENDED...DID NOT MAKE ANY SIGNIFICANT CHANGES TO THE REMAINDER
OF THE FORECAST. BELOW NORMAL TEMPERATURES CONTINUE TO LOOK LIKELY
FOR THE MIDDLE OF THIS WEEK.
CAVANAUGH
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 38 28 40 25 38 / 100 20 20 10 0
WACO, TX 40 30 43 28 39 / 100 5 10 10 0
PARIS, TX 32 25 33 19 35 / 100 60 20 10 5
DENTON, TX 37 28 38 24 35 / 100 20 20 10 0
MCKINNEY, TX 36 27 36 23 35 / 100 40 20 10 0
DALLAS, TX 38 28 39 23 37 / 100 20 20 10 0
TERRELL, TX 37 28 37 26 38 / 100 30 20 10 0
CORSICANA, TX 38 30 41 28 39 / 100 20 10 10 0
TEMPLE, TX 41 31 48 26 40 / 100 5 10 10 0
MINERAL WELLS, TX 38 29 43 21 37 / 100 20 20 10 0
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 9 AM CST
MONDAY FOR TXZ092>095-102>107-117>123-131>135-146>148.
&&
Hazardous weather outlook, Jan 9, 4:45 AM CST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
445 AM CST SUN JAN 9 2011
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-101200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
445 AM CST SUN JAN 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
AREAS OF SNOW ARE EXPECTED TO MIX WITH RAIN LATER TODAY AND BECOME
ALL SNOW ACROSS PARTS OF NORTH TEXAS BY THIS AFTERNOON. AREAS
MAINLY NORTH AND EAST OF A CANTON TO FORT WORTH TO BOWIE LINE WITH
HAVE THE BEST CHANCE FOR SNOW THROUGH THIS EVENING. AMOUNTS
BETWEEN 2 TO 4 INCHES WILL BE POSSIBLE FROM GREENVILLE TO SULPHUR
SPRINGS TO PARIS THROUGH THIS EVENING. LIGHTER AMOUNTS ARE
EXPECTED FARTHER WEST.
AREAS OF FREEZING DRIZZLE ARE EXPECTED TO DEVELOP LATE TONIGHT
ACROSS MUCH OF NORTH TEXAS. FREEZING DRIZZLE MAY CAUSE SIGNIFICANT
TRAVEL IMPACTS ACROSS THE REGION INTO EARLY MONDAY MORNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
AREAS OF FREEZING DRIZZLE WILL CONTINUE INTO MONDAY MORNING ACROSS
MUCH OF NORTH TEXAS.
A STRONG COLD FRONT WILL MOVE THROUGH NORTH TEXAS EARLY TUESDAY.
WIND CHILLS WILL BE IN THE SINGLE DIGITS EARLY TUESDAY MORNING AND
WEDNESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME BUT REPORTS OF
SNOWFALL ARE REQUESTED ACROSS NORTH TEXAS.
DUNN
Heavy Snow, Fannin
- When
- January 9, 8:00 AM CST to 5:00 PM CST
- Where
- Fannin forecast zone
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 33.594, -96.107 (the zone’s center; the record gives no point)
Four to five total inches of snow fell across the county. Several minor traffic accidents occurred due to the snow, but no other major impacts were reported.
Heavy Snow, Grayson
- When
- January 9, 8:25 AM CST to 4:05 PM CST
- Where
- Grayson forecast zone
- Property damage
- $300,000
- Reported by
- Emergency Manager
- Coordinates
- 33.627, -96.678 (the zone’s center; the record gives no point)
Three to five inches of snow fell across the county. Over 60 traffic accidents were attributed to the heavy snow, with 41 of those accidents in the city of Sherman.
Heavy Snow, Lamar
- When
- January 9, 9:00 AM CST to 6:00 PM CST
- Where
- Lamar forecast zone
- Property damage
- $75,000
- Reported by
- Law Enforcement
- Coordinates
- 33.667, -95.571 (the zone’s center; the record gives no point)
Four to six inches of snow fell across Lamar County. There were only a few traffic accidents reported across the county. No other impacts were reported.
Heavy Snow, Collin
- When
- January 9, 9:00 AM CST to 5:30 PM CST
- Where
- Collin forecast zone
- Deaths
- 0 direct, 1 indirect
- Property damage
- $150,000
- Reported by
- Trained Spotter
- Coordinates
- 33.188, -96.572 (the zone’s center; the record gives no point)
Three to five inches of snow fell across Collin County, with the heavier totals in the eastern portions of the county. The main impact experienced was numerous traffic accidents. One accident resulted in a fatality near the town of Blue Ridge.
Heavy Snow, Delta
- When
- January 9, 9:00 AM CST to 6:00 PM CST
- Where
- Delta forecast zone
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 33.386, -95.672 (the zone’s center; the record gives no point)
Five to six inches of snow fell across Delta County.
Heavy Snow, Hopkins
- When
- January 9, 9:00 AM CST to 6:00 PM CST
- Where
- Hopkins forecast zone
- Property damage
- $200,000
- Reported by
- Trained Spotter
- Coordinates
- 33.150, -95.564 (the zone’s center; the record gives no point)
Five to seven inches of snow fell across the county. Numerous vehicle accidents occurred across the county, especially along Interstate 30.
Heavy Snow, Rains
- When
- January 9, 9:00 AM CST to 6:00 PM CST
- Where
- Rains forecast zone
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 32.870, -95.793 (the zone’s center; the record gives no point)
Four to five inches of snow fell across the county. Several minor accidents occurred throughout the county.
Heavy Snow, Hunt
- When
- January 9, 9:30 AM CST to 5:30 PM CST
- Where
- Hunt forecast zone
- Property damage
- $150,000
- Reported by
- Trained Spotter
- Coordinates
- 33.124, -96.085 (the zone’s center; the record gives no point)
Four to six inches of snow fell across Hunt County. The only major impact was numerous vehicle accidents.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Alabama, January 9 to 10, 20112 deaths · 9 injured · 39 events
- Winter Storm and Winter Weather in Kansas, January 9 to 10, 20111 death · 14 injured · $767,000 · 9 events
- Winter Storm in Louisiana, January 9, 20112 deaths · 2 injured · 8 events
- Ice Storm and Winter Storm in Georgia, January 9 to 14, 20111 death · 6 injured · $55,000 · 92 events
- Winter Storm and Winter Weather in Nebraska, January 9 to 12, 20111 death · 4 injured · 43 events
- Tornadoes and Hail in Texas, January 9, 2011$8.7 million · EF1 · 21 events
- Heavy Snow and Winter Weather in South Dakota, January 9 to 10, 20111 death · 24 events
- Winter Storm in Mississippi, January 9 to 10, 20111 death · 22 events
- Ice Storm and Heavy Snow in Mississippi, January 9, 2011$1.5 million · 46 events
- Heavy Snow in Arkansas, January 9, 2011$190,000 · 2 events
- Ice Storm and Winter Weather in Louisiana, January 9, 2011$120,000 · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, January 9, 2011$50,000 · 61 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276727, 276720, 276733, 276737, 276742, 276743, 276744, 276741.